Texas, 2012

Drought in Texas, November 20 to 30, 2012

November 20 to 30, 2012 · NWS EPZ · 3 events in 3 counties and zones

A lack of rainfall brought Severe(D2) drought conditions back to portions of Far West Texas during the month of November.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A lack of rainfall brought Severe(D2) drought conditions back to portions of Far West Texas during the month of November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 20, 3:42 AM MST, 9 hours 18 minutes earlier.

Area forecast discussion, Nov 20, 3:42 AM MST, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
342 AM MST TUE NOV 20 2012

.SYNOPSIS...
MILD WEATHER CONDITIONS WILL CONTINUE TODAY WITH INCREASING
CLOUDINESS BY THE AFTERNOON. AN UPPER LEVEL SYSTEM WILL BRING
MOISTURE INTO THE REGION AND GENERATE SHOWERS ACROSS THE AREA LATE
TONIGHT THROUGH WEDNESDAY EVENING. A FEW THUNDERSTORMS MAY OCCUR
WEDNESDAY AFTERNOON. DRY CONDITIONS WILL RETURN TO THE AREA ON
THURSDAY AND SHOULD PERSIST THROUGH THE WEEKEND. TEMPERATURES WILL
REMAIN MILD THROUGH THURSDAY. A COLD FRONT WILL DROP TEMPERATURES
BELOW NORMAL ON FRIDAY AND SATURDAY.

&&

.DISCUSSION...
ANOTHER DAY OF QUIET AND DRY WEATHER WILL OCCUR TODAY. LIGHT WINDS
WILL SHIFT AROUND TO THE EAST LATER TODAY. CLOUDS WILL INCREASE AS
THE DAY PROGRESSES AS MOISTURE STREAMS INTO THE AREA AHEAD OF AN
APPROACHING PACIFIC LOW PRESSURE TROUGH. MODELS REMAIN CONSISTENT
WITH THIS SYSTEM MOVING INTO THE AREA AFTER MIDNIGHT TONIGHT AND
GENERATING RAIN SHOWERS ACROSS THE AREA. THE WARM MOIST AIR MASS
ASSOCIATED WITH THIS SYSTEM WILL KEEP THE PRECIP TYPE AS RAIN
EVEN IN THE MOUNTAIN ZONES. SNOW LEVELS WILL REMAIN ABOVE THE
MOUNTAIN TOPS THROUGH TOMORROW. LIGHT TO MODERATE RAIN SHOWERS MAY
BE POSSIBLE BUT WILL STILL BE SCATTERED IN DISTRIBUTION. UNSTABLE
CONDITIONS AND POSITIVE CAPE VALUES ARE INDICATIVE OF A POTENTIAL
FOR A FEW THUNDERSTORMS DEVELOP WEDNESDAY AFTERNOON AS THE SYSTEM
MOVES THROUGH THE AREA. RAIN SHOWERS WILL TAPER OFF AND END
WEDNESDAY EVENING.

DRY CONDITIONS WILL RETURN TO THE AREA ON THURSDAY AS THE PACIFIC
TROUGH MOVES OFF TO THE EAST. A RIDGE OF HIGH PRESSURE ON THE WEST
COAST WILL KEEP THE LOCAL FLOW PATTERN WEAK INTO FRIDAY...ALLOWING
A DECENT COLD FRONT TO PUSH INTO THE AREA ON FRIDAY. TEMPERATURES
MAY DROP AS MUCH AS 10-12 DEGREES AND BE BELOW NORMAL BOTH FRIDAY
AND SATURDAY. WINDS WILL SHIFT AROUND TO THE WEST BY LATE SATURDAY
AND SUNDAY AS PART OF A WEST TO NORTHWEST FLOW THAT SHOULD ALLOW
TEMPERATURES TO BEGIN TO SLOWLY RISE THROUGH MONDAY. LATEST LONG
RANGE MODEL RUNS PROJECT ANOTHER COLD FRONT TO MOVE INTO THE AREA
NEXT TUESDAY AND COOL TEMPERATURES BACK DOWN.

&&

.AVIATION...VALID 20/12Z-21/12Z...
VFR CONDS THRU VALID PD. LIGHT SFC WNDS BECOMING EAST AT 10KTS AFT
19Z. INCRSG HI CLDS WITH BKN-OVC 150-200 AFT 23Z.

&&

.FIRE WEATHER...
MILD WEATHER CONDITIONS WITH EAST WINDS WILL OCCUR TODAY WITH
INCREASING HIGH CLOUDS MOVING IN FROM THE SOUTH AND WEST. AN
APPROACHING UPPER TROUGH WILL PULL MOISTURE INTO THE AREA TONIGHT
WITH SHOWERS POSSIBLE AFTER MIDNIGHT AND CONTINUING THROUGH
WEDNESDAY A FEW THUNDERSTORMS MAY ALSO OCCUR BY WED AFTERNOON.
SHOWERS WILL END WEDNESDAY EVENING. DRY CONDITIONS RETURN ON
THURSDAY AND FOR THE REMAINDER OF THE WEEKEND. A COLD FRONT WILL
SIGNIFICANTLY LOWER TEMPERATURES TO BELOW NORMAL FOR FRIDAY AND
SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  54  68  50  72 /  10  20  40  10   0
SIERRA BLANCA           72  53  68  51  74 /  10  20  40  20   0
LAS CRUCES              69  48  68  45  73 /   0  20  40  10   0
ALAMOGORDO              69  49  67  44  70 /   0  20  30  20   0
CLOUDCROFT              53  37  53  31  54 /   0  20  50  20   0
TRUTH OR CONSEQUENCES   64  48  66  46  70 /   0  20  30  10   0
SILVER CITY             63  48  61  43  64 /   0  20  30  10   0
DEMING                  70  44  67  41  71 /   0  20  40  10   0
LORDSBURG               70  45  68  43  68 /   0  20  30  10   0
WEST EL PASO METRO      71  54  68  50  72 /  10  20  40  10   0
DELL CITY               70  42  64  39  70 /   0  20  40  20   0
FORT HANCOCK            76  52  73  51  76 /  10  20  40  20   0
LOMA LINDA              67  46  65  46  64 /   0  20  40  20   0
FABENS                  73  54  71  50  72 /  10  20  50  10   0
SANTA TERESA            69  49  67  45  69 /  10  20  40  10   0
WHITE SANDS HQ          68  47  66  50  67 /   0  20  40  10   0
JORNADA RANGE           68  40  66  37  68 /   0  20  40  10   0
HATCH                   68  41  67  41  69 /   0  20  40  10   0
COLUMBUS                68  48  66  47  70 /  10  20  40  10   0
OROGRANDE               69  49  69  48  69 /   0  20  40  10   0
MAYHILL                 61  41  58  41  62 /   0  20  50  20   0
MESCALERO               62  38  60  33  61 /   0  20  50  20   0
TIMBERON                59  36  58  34  61 /   0  20  50  20   0
WINSTON                 61  41  62  36  61 /   0  20  40  10   0
HILLSBORO               64  46  63  41  65 /   0  20  40  10   0
SPACEPORT               66  45  66  40  66 /   0  20  40  10   0
LAKE ROBERTS            64  37  63  37  67 /   0  20  40  10   0
HURLEY                  65  44  64  41  67 /   0  20  30  10   0
CLIFF                   70  36  69  33  71 /   0  20  30  10   0
MULE CREEK              66  36  66  27  66 /   0  10  20  10   0
FAYWOOD                 64  40  62  40  65 /   0  20  40  10   0
ANIMAS                  70  43  67  41  69 /  10  20  30  10   0
HACHITA                 68  42  66  41  69 /  10  20  30  10   0
ANTELOPE WELLS          70  44  67  42  71 /  10  20  30  10   0
CLOVERDALE              68  44  68  42  68 /  10  20  30  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Nov 20, 5:51 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
551 AM MST TUE NOV 20 2012

NMZ401>417-TXZ418>424-211300-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
551 AM MST TUE NOV 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MILD WEATHER
CONDITIONS WITH ABOVE NORMAL TEMPERATURES WILL OCCUR DURING THE
DAY. THERE WILL BE INCREASING CLOUDINESS IN THE AFTERNOON. CLOUDS
WILL CONTINUE TO INCREASE OVERNIGHT AS MOISTURE STREAMS INTO THE
AREA AHEAD OF AN APPROACHING LOW PRESSURE TROUGH. LIGHT RAIN
SHOWERS MAY BEGIN AFTER MIDNIGHT. ALL PRECIPITATION IS EXPECTED TO
BE IN THE FORM OF RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ON WEDNESDAY AS A
LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. RAIN AMOUNTS WILL BE
GENERALLY LIGHT TO MODERATE...BUT MAY BE STRONGER IN AND NEAR
THUNDERSTORMS. THE WARM AND MOIST AIR MASS WILL KEEP SNOW LEVELS
HIGH RAIN EXPECTED AT ALL LOCATIONS. SHOWERS WILL TAPER OFF AND
END WEDNESDAY NIGHT. DRY CONDITIONS WILL OCCUR THURSDAY THROUGH
MONDAY. A COLD FRONT WILL LOWER TEMPERATURES 10-12 DEGREES ON
FRIDAY. TEMPERATURES WILL BECOME GRADUALLY WARMER SATURDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Salt Basin

When
November 20, 1:00 PM MST to November 30, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone started out the month in Moderate(D1) drought, but on November 20th was put into Severe(D2) drought. The Cooperative Observer in Dell City reported 0.40 inches of rain which was 0.10 inches below normal.

Drought, Southern Hudspeth Highlands

When
November 20, 1:00 PM MST to November 30, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone was put into Severe(D2) drought on November 20th after having been in Moderate(D1) drought for the last several months.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
November 20, 1:00 PM MST to November 30, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone was put into Severe(D2) drought on November 20th after having been in Moderate(D1) drought for the last several months.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421258, 421259, 421260.